Arkansas, 2024

Hail in Arkansas, May 8, 2024

May 8, 2024 · NWS TSA · 10 events in 2 counties and zones

Severe thunderstorms formed over eastern Oklahoma during the afternoon of the 8th, ahead of an approaching cold front. The storms developed east across northwestern Arkansas during the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms formed over eastern Oklahoma during the afternoon of the 8th, ahead of an approaching cold front. The storms developed east across northwestern Arkansas during the early evening hours. The strongest storms produced large hail up to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 8, 5:10 PM CST, 13 minutes earlier.

Area forecast discussion, May 8, 5:10 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
610 PM CDT Wed May 8 2024

...New AVIATION...

.SHORT TERM...
(The rest of this afternoon and tonight)
Issued at 145 PM CDT Wed May 8 2024

Thunderstorms continue to develop early this afternoon across
northeast Oklahoma in the vicinity of a cold front that extends
from near Nowata to near Oilton and back into south-central
Oklahoma. Thunderstorm development is expected to continue in
the vicinity of the front as it moves east across the region. With
the airmass already extremely unstable and very little if any cap
in place, any storms that develop will have the potential to become
severe rapidly. Giant hail and significant tornadoes will be the
main concern with impressive deep layer shear above. The storms are
expected to come to an end later this evening as the cold front
exits.

&&

.LONG TERM...
(Thursday through Wednesday)
Issued at 145 PM CDT Wed May 8 2024

Most of the area will be dry on Thursday. However, there will be
a small chance of showers/storms across southeast Oklahoma Thursday
afternoon/evening as a storm system skirts the area to the
south. High pressure is expected to prevail Friday into Saturday with
dry conditions forecast area-wide. Shower/storm chances return
Sunday and continue into early next week as an upper level low slowly
moves out of the Rockies and into the Plains.

&&

.AVIATION...
(00Z TAFS)
Issued at 610 PM CDT Wed May 8 2024

A cold front will continue to move through eastern Oklahoma and
northwest Arkansas this evening. Ongoing showers/storms along the
front in northeast Oklahoma and far northwest Arkansas are
expected to continue to expand in coverage across southeast
Oklahoma and northwest Arkansas this evening with the movement of
the front. Some of these storms could be strong to severe with
large hail and strong winds. Also within the storms...LIFR to MVFR
conditions are forecast. By 06z the storms and cold front are
forecast to be southeast of the CWA TAF sites. Behind the
front...clearing skies should spread over the CWA tonight and
remain common into Thursday morning. During the day
Thursday scattered/broken high clouds are forecast to move over
the CWA. Winds ahead of the front remain south to southwest and
then transition to west to northerly behind the frontal passage.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   54  80  53  76 /   0   0   0   0
FSM   60  84  57  78 /  80  10  10   0
MLC   60  81  57  77 /  10  20  10   0
BVO   49  78  49  76 /   0   0   0   0
FYV   54  80  50  75 /  60  10  10   0
BYV   54  77  50  72 /  80   0  10   0
MKO   55  78  53  75 /  10  10  10   0
MIO   50  76  50  73 /  10   0   0   0
F10   55  78  53  75 /   0  10  10   0
HHW   63  82  58  77 /  30  40  20   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...10
LONG TERM....10
AVIATION...20
Hazardous weather outlook, May 8, 3:42 PM CST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
442 PM CDT Wed May 8 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
442 PM CDT Wed May 8 2024

...SEVERE STORM THREAT THRU THIS EVENING...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.
TORNADO.
	RISK...Limited to Elevated.
	AREA...East of US highway 69.
	ONSET...Ongoing...ending by mid-evening.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...East of US highway 69.
	ONSET...Ongoing...ending by mid-evening.

	AREA AT GREATEST RISK...West-central and northwest Arkansas and extreme eastern Oklahoma.

FLASH FLOOD.
	RISK...Limited.
	AREA...Far Northeast Oklahoma into Northwest Arkansas.
	ONSET...Ongoing...ending by mid-evening.

DISCUSSION...
A slow-moving cold front will collide with a very unstable and
strongly sheared air mass over eastern Oklahoma and western
Arkansas to bring scattered strong to severe storms this afternoon
and into the evening, primarily east of US highway 69. Very large
hail to 2 inches in diameter or greater and isolated damaging
wind are the primary threats. Low level shear isn't particularly
strong (especially compared to Monday night's event), but there is
enough to support some tornado threat with the more discrete
cells. Locally heavy rainfall may support an isolated flash flood
threat, especially across far northeast Oklahoma into northwest
Arkansas where storms will have more of a tendency to train over
the same areas.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Thunderstorm Potential.
FRIDAY and SATURDAY...No Hazards.
SUNDAY thru TUESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
A slight chance of thunderstorms will remain across far southeast
Oklahoma on Thursday with dry and mild weather for areas further
north. The quiet weather pattern will continue for late week
into the weekend with thunderstorm chances returning by early
next week.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, May 8, 4:36 PM CST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
536 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     Hail             Afton                   36.70N 94.96W
05/08/2024  E1.75 Inch       Ottawa             OK   Public

&&
Special weather statement, May 8, 4:36 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Tulsa OK
536 PM CDT Wed May 8 2024

ARZ001-OKZ062-063-068-069-082300-
Benton AR-Adair OK-Cherokee OK-Delaware OK-Mayes OK-
536 PM CDT Wed May 8 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN BENTON...SOUTHERN
DELAWARE...SOUTHEASTERN MAYES...NORTHWESTERN ADAIR AND NORTHERN
CHEROKEE COUNTIES THROUGH 600 PM CDT...

At 536 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 4 miles northwest of Maysville to 4 miles west of
Peggs. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Bella Vista...                    Jay...
Gravette...                       Colcord...
Kansas...                         Oaks...
Maysville...                      Peggs...
Rose...                           Leach...
Scraper...                        Twin Oaks...
Lake Eucha State Park...          Cherokee City...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Arkansas...and northeastern and east central Oklahoma.

&&

LAT...LON 3650 9462 3650 9428 3605 9485 3602 9523
      3604 9523 3604 9521 3607 9521 3608 9523
      3651 9474 3652 9462
TIME...MOT...LOC 2236Z 263DEG 35KT 3645 9467 3606 9517

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, May 8, 4:58 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Tulsa OK
558 PM CDT Wed May 8 2024

ARZ001-OKZ063-082330-
Benton AR-Delaware OK-
558 PM CDT Wed May 8 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN BENTON AND SOUTHEASTERN
DELAWARE COUNTIES THROUGH 630 PM CDT...

At 558 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 2 miles west of Bella Vista to 4 miles north of
West Siloam Springs. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Rogers...                         Bentonville...
Siloam Springs...                 Bella Vista...
Pea Ridge...                      Gentry...
Gravette...                       Cave Springs...
Decatur...                        West Siloam Springs...
Highfill...                       Garfield...
Springtown...                     Northwest Arkansas Regional Air...
Hiwasse...                        Miller...
Centerton...                      Fairmount...
Vaughn...                         Healing Springs...

This includes Interstate 49 between mile markers 83 and 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Arkansas...and northeastern Oklahoma.

&&

LAT...LON 3621 9429 3621 9433 3617 9434 3616 9435
      3618 9471 3650 9444 3650 9397
TIME...MOT...LOC 2258Z 269DEG 30KT 3648 9434 3624 9458

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, May 8, 5:04 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Tulsa OK
604 PM CDT Wed May 8 2024

ARZ001-OKZ063-068-069-082330-
Benton AR-Adair OK-Cherokee OK-Delaware OK-
604 PM CDT Wed May 8 2024

...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL BENTON...
SOUTHEASTERN DELAWARE...NORTHWESTERN ADAIR AND NORTHERN CHEROKEE
COUNTIES THROUGH 630 PM CDT...

At 604 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 4 miles north of Colcord to 2 miles northeast of
Hulbert. Movement was east at 25 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Siloam Springs...                 Gentry...
Decatur...                        West Siloam Springs...
Colcord...                        Kansas...
Oaks...                           Scraper...
Twin Oaks...                      Lost City...
Cherokee City...                  Natural Falls State Park...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Arkansas...and northeastern and east central Oklahoma.

&&

LAT...LON 3638 9433 3595 9484 3597 9524 3637 9469
TIME...MOT...LOC 2304Z 272DEG 23KT 3632 9468 3596 9511

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Local storm report, May 8, 5:21 PM CST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
621 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     Hail             4 SE Peggs              36.03N 95.07W
05/08/2024  E1.25 Inch       Cherokee           OK   Public

            Report from mPING: Half Dollar (1.25 in.).

&&

MDL
Local storm report, May 8, 5:22 PM CST, 1 minute before
Preliminary Local Storm Report
National Weather Service Tulsa OK
622 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     Hail             4 N Grove               36.66N 94.78W
05/08/2024  E1.25 Inch       Delaware           OK   Public

            Report from mPING: Half Dollar (1.25 in.)
            time based on radar.

&&

MDL

The radar

The Springfield radar (KSGF), 119 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Benton

When
May 8, 5:23 PM CST
Where
Benton County, 1 mi N of Bentonville
Measured
0.75 in hail
Reported by
Public
Coordinates
36.385, -94.220

Hail, Washington

When
May 8, 6:21 PM CST
Where
Washington County, 2 mi N of Farmington
Measured
0.75 in hail
Reported by
Public
Coordinates
36.059, -94.250

Hail, Washington

When
May 8, 6:23 PM CST
Where
Washington County, 2 mi S of Wheeler
Measured
1 in hail
Reported by
Public
Coordinates
36.091, -94.250

Hail, Washington

When
May 8, 6:24 PM CST
Where
Washington County, 3 mi WNW of Fayetteville
Measured
1 in hail
Reported by
Public
Coordinates
36.087, -94.220

Hail, Washington

When
May 8, 6:26 PM CST
Where
Washington County, 2 mi W of Farmington
Measured
1 in hail
Reported by
Public
Coordinates
36.030, -94.286

Hail, Washington

When
May 8, 6:28 PM CST
Where
Washington County, 1 mi WNW of Fayetteville
Measured
1 in hail
Reported by
Public
Coordinates
36.075, -94.186

Hail, Washington

When
May 8, 6:29 PM CST
Where
Washington County, 2 mi N of Fayetteville
Measured
0.75 in hail
Reported by
Public
Coordinates
36.099, -94.170

Hail, Washington

When
May 8, 6:34 PM CST
Where
Washington County, 4 mi NE of Fayetteville
Measured
1 in hail
Reported by
Public
Coordinates
36.111, -94.119

Hail, Washington

When
May 8, 6:40 PM CST
Where
Washington County, 3 mi W of Goshen
Measured
0.75 in hail
Reported by
Public
Coordinates
36.100, -94.054

Hail, Washington

When
May 8, 6:54 PM CST
Where
Washington County, 2 mi E of Fayetteville
Measured
0.75 in hail
Reported by
Public
Coordinates
36.070, -94.134

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2024Every state in 2024This day in weather historyWarnings in Arkansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183207, 1183208, 1183214, 1183215, 1182177, 1183216, 1183223, 1183219, 1183220, 1183224.